Alert archive / New Mexico / Winter Storm Warnings in 2018
Winter Storm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this winter storm warning at Dec 28, 2018, 3:16 AM MST for Eddy County, New Mexico. It took effect at Dec 28, 2018, 5:00 AM MST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2018, 3:16 AM MST (10:16 UTC)
- In effect from
- Dec 28, 2018, 5:00 AM MST
- Expired
- Dec 29, 2018, 3:01 AM MST
- In force
- 22 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WWUS44 KMAF 281016 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 416 AM CST Fri Dec 28 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SATURDAY FOR THE EDDY COUNTY PLAINS... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ SATURDAY FOR THE GUADALUPE MOUNTAINS, AND LEA AND GAINES COUNTIES... .A powerful winter storm moving through Arizona and Southeast New Mexico into Mexico will bring a wintry mix of precipitation to Southeast New Mexico and adjacent areas of West Texas through Saturday. Precipitation will fall mainly as snow in northwest Eddy and Lea Counties, while a mix of rain, freezing rain, and snow is expected in areas further southeast. This activity should taper off Saturday afternoon. NMZ028-282200- /O.NEW.KMAF.WS.W.0001.181228T1200Z-181229T1800Z/ Eddy County Plains- Including the cities of Artesia and Carlsbad 316 AM MST Fri Dec 28 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of up to 4 inches and ice accumulations of up to three tenths of an inch expected. Up to around 6 inches of snow is possible in northwest Eddy County. * WHERE...Eddy County Plains. * WHEN...Until 11 AM MST Saturday. * ADDITIONAL DETAILS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the morning or evening commute. Be especially cautious when driving on elevated surfaces such as bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice will make travel very hazardous or impossible. The latest road conditions can be obtained by calling 800-432- 4269. && $$ NMZ027-029-033-034-TXZ045-258-282200- /O.NEW.KMAF.WW.Y.0006.181228T1200Z-181229T1800Z/ Guadalupe Mountains of Eddy County-Northern Lea County- Central Lea County-Southern Lea County-Gaines-Guadalupe Mountains- Including the cities of Queen, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, and Pine Springs 416 AM CST Fri Dec 28 2018 /316 AM MST Fri Dec 28 2018/ ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ SATURDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches and ice accumulations of up to two tenths of an inch expected. * WHERE...The Guadalupe Mountains, and Lea and Gaines Counties. * WHEN...Until noon CST /11 AM MST/ Saturday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Be especially cautious when driving on elevated surfaces such as bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ For more information from the National Weather Service visit http://weather.gov/midland
2 follow-up statements
831 WWUS44 KMAF 282118 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 318 PM CST Fri Dec 28 2018 ...WINTER STORM WARNING IN EFFECT THROUGH 11 AM MST SATURDAY FOR THE GUADALUPE MOUNTAINS AND EDDY COUNTY PLAINS... ...WINTER WEATHER ADVISORY IN EFFECT THROUGH NOON CST /11 AM MST/ SATURDAY FOR LEA AND GAINES COUNTIES... .A powerful winter storm moving through Arizona and Southeast New Mexico into Mexico will bring snow to Southeast New Mexico and adjacent areas of West Texas through Saturday. Several inches of snow and strong winds may cause travel issues in these areas. A wintry mix is possible further east with little to no accumulations. Precipitation should taper off Saturday afternoon. NMZ027-TXZ258-291015- /O.UPG.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/ /O.EXA.KMAF.WS.W.0001.000000T0000Z-181229T1800Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen and Pine Springs 218 PM MST Fri Dec 28 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Heavy snow and blowing snow. Additional snow accumulations of 3 to 5 inches. Winds gusting as high as 50 mph. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains. * WHEN...Until 11 AM MST Saturday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Be especially cautious when driving on elevated surfaces such as bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ NMZ028-291015- /O.CON.KMAF.WS.W.0001.000000T0000Z-181229T1800Z/ Eddy County Plains- Including the cities of Artesia and Carlsbad 218 PM MST Fri Dec 28 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...Heavy snow. Additional snow accumulations of 4 to 6 inches in far western portions of Eddy County. Additional snow accumulations of 1 to 3 inches elsewhere. * WHERE...Eddy County Plains. * WHEN...Until 11 AM MST Saturday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Be especially cautious when driving on elevated surfaces such as bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 800-432- 4269. && $$ NMZ029-033-034-TXZ045-291015- /O.CON.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, and Seminole 318 PM CST Fri Dec 28 2018 /218 PM MST Fri Dec 28 2018/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ SATURDAY... * WHAT...Additional 1 to 3 inches of snow possible. * WHERE...The Guadalupe Mountains, and Lea and Gaines Counties. * WHEN...Until noon CST /11 AM MST/ Saturday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Be especially cautious when driving on elevated surfaces such as bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ For more information from the National Weather Service visit http://weather.gov/midland
085 WWUS44 KMAF 291001 WSWMAF URGENT - WINTER WEATHER MESSAGE National Weather Service Midland/Odessa TX 401 AM CST Sat Dec 29 2018 ..WINTER STORM WARNING IS CANCELLED FOR THE GUADALUPE MOUNTAINS AND EDDY COUNTY PLAINS... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ THIS MORNING FOR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... .A powerful winter storm moving through Arizona and Southeast New Mexico into Mexico will bring freezing drizzle, freezing fog, and snow to Southeast New Mexico and areas of West Texas this morning. This will result in hazardous driving conditions such as black ice, especially on elevated surfaces such as bridges and overpasses. Precipitation should taper off Saturday afternoon. NMZ027-028-TXZ258-291800- /O.CAN.KMAF.WS.W.0001.000000T0000Z-181229T1800Z/ /O.EXA.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, and Pine Springs 301 AM MST Sat Dec 29 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of around one tenth of an inch. * WHERE...Guadalupe Mountains and Eddy County Plains. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Be especially cautious when driving on elevated surfaces such as bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ TXZ046>048-050>053-057>063-067>070-074-075-080>082-291800- /O.EXA.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/ Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Marfa Plateau-Big Bend Area-Terrell- Including the cities of Lamesa, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Stockton, Marfa, Dryden, and Sanderson 401 AM CST Sat Dec 29 2018 /301 AM MST Sat Dec 29 2018/ ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Freezing rain. Additional ice accumulations of a light glaze. * WHERE...All of West Texas except the Presidio Valley. * WHEN...Until noon CST /11 AM MST/ Saturday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Be especially cautious when driving on elevated surfaces such as bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Expect slippery roads. Slow down and use caution while driving. The latest road conditions can be obtained by calling 800-452- 9292. && $$ NMZ029-033-034-TXZ045-291800- /O.CON.KMAF.WW.Y.0006.000000T0000Z-181229T1800Z/ Northern Lea County-Central Lea County-Southern Lea County-Gaines- Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, and Seminole 401 AM CST Sat Dec 29 2018 /301 AM MST Sat Dec 29 2018/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Additional 1 to 3 inches of snow possible. Additional ice accumulations of a light glaze. * WHERE...Lea and Gaines Counties. * WHEN...Until noon CST /11 AM MST/ Saturday. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Be especially cautious when driving on elevated surfaces such as bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. In New Mexico, the latest road conditions can be obtained by calling 800-432-4269. In Texas, the latest road conditions can be obtained by calling 800-452-9292. && $$ For more information from the National Weather Service visit https://weather.gov/midland
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Dec 28, 3:05 AM MST, 11 minutes earlier.
Area forecast discussion, Dec 28, 3:05 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
405 AM CST Fri Dec 28 2018
.DISCUSSION...
WV imagery shows a large upper trough centered over nrn AZ this
morning, w/SW flow aloft developing over West Texas and Southeast
New Mexico as a result. At the sfc, a cold front has backdoored
into the area as scheduled, and is currently pushing up against the
mtns. This has resulted in considerably colder temps this AM than
24 hrs ago.
Ahead of the trough, sfc obs and area radars show that a widespread
snowstorm has developed, covering a good chunk of NM. A little of
this is already in nrn Lea County, and should develop to the SW into
Eddy County over the next few hrs or so bringing RASN/SN to the NW
portions of each county this morning. This will build through most
of Southeast new Mexico by 00Z Sat, and into the adjacent areas of
West Texas thereafter. Forecast soundings still signal SN in the
NW, then a mix the further SE one goes. Highest snowfalls should be
in the NW, where models show enhanced lift in a saturated dendritic
growth zone--especially the GFS. Further SE, moisture gets
shallower, suggesting more of a -FZRA scenario. This should
continue thru Sat afternoon as the trough digs down into Sonora,
taking precip w/it. Storm total snowfall looks to be under 1" in
adjacent areas to West Texas to NM, and up to over 6" in extreme NW
Eddy County, where snow ratios could climb as high as 16:1 by Sat
morning. -FZRA looks to be 1/10" or less. W/ground temps still
relatively warm, -FZRA should not be much of a hazard save for
elevated surfaces such as overpasses and bridges. All that said, we
will issue a Winter Storm Warning for SN in the Eddy County Plains,
and an Advisory for the Guadalupes, and Lea and Gaines Counties thru
18Z Sat.
The upper trough will open and move into Chihuahua by 00Z Mon, then
thru the CWA by 12Z Mon. Mon could be a windbag. -SHRA may develop
in the SE zones Sun night, and a little wintry precip w/little
accumulation will be possible before this activity is shunted east.
Meanwhile, a secondary trough will dig down into AZ by 12Z Tue,
following closely the track of the current one. This could bring
more winter precip to NW Eddy and Lea Counties Tue, before the
trough blows thru here Wed. At this point, models are in some
disagreement w/one another, but trough passage looks to be dry.
Temps will this forecast, w/highs climbing into the
30s most locations Sat afternoon. Sfc flow veers back to SE Sunday,
w/temps climbing into the 54s Mon. A cold front follows Monday's
trough, plunging highs back into the 30s Tue. Temps should then
meander back into 50s by Thu afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 27 35 28 / 0 0 10 0
Carlsbad 42 27 32 24 / 20 40 30 10
Dryden 55 35 41 33 / 0 10 10 10
Fort Stockton 51 31 34 29 / 0 10 10 0
Guadalupe Pass 38 24 27 24 / 10 30 20 10
Hobbs 37 23 33 22 / 10 30 30 0
Marfa 57 26 38 24 / 0 0 0 0
Midland Intl Airport 42 28 35 28 / 0 10 10 0
Odessa 42 27 35 27 / 0 10 10 0
Wink 46 27 36 26 / 0 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 11 AM MST Saturday for Central Lea
County-Guadalupe Mountains of Eddy County-Northern Lea
County-Southern Lea County.
Winter Storm Warning until 11 AM MST Saturday for Eddy County
Plains.
TX...Winter Weather Advisory until noon CST /11 AM MST/ Saturday for
Gaines-Guadalupe Mountains.
&&
84/44Hazardous weather outlook, Dec 28, 2:57 AM MST, 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 357 AM CST Fri Dec 28 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 357 AM CST Fri Dec 28 2018 /257 AM MST Fri Dec 28 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A wintry mix of rain and snow is possible this afternoon across mainly the Guadalupe Mountains and Southeast New Mexico. Tonight, the wintry precipitation will expand south and east into the Upper Trans Pecos and Northwest Permian Basin. A mix of light freezing rain and snow is possible tonight, with heavier snow possible in Eddy county. A Winter Weather Advisory is in effect for the Guadalupe Mountains, Lea County, and Gaines County, with a Winter Storm Warning in effect for the Eddy County Plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A wintry mix of light freezing rain and snow remains possible through Saturday morning across Southeast New Mexico and the northwestern Permian Basin. A Winter Weather Advisory for the Guadalupe Mountains, Lea County, and Gaines County, and a Winter Storm Warning for the Eddy County Plains remain in effect through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 3:16 AM MST | Winter Weather Advisory | MAF | Eddy, Lea | 32 hr |
Nearby
Winter Storm Warnings in New Mexico, 2018Winter Storm Warnings in Texas, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.